Kansas, 2011

Heat in Kansas, August 1 to 3, 2011

August 1 to 3, 2011 · NWS TOP · 23 events in 23 counties and zones

Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted through August 2nd across the northern and western counties as a cold front dove into the area.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Again on July 31st heat indices of 105-110 returned to east central, notheast, and north central Kansas. The heat persisted through August 2nd across the northern and western counties as a cold front dove into the area. By August 3rd the cold front passed through central Kansas, thus bringing an end to this heat wave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 1, 5:37 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 1, 5:37 AM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT MON AUG 1 2011

...UPDATE TO AVIATION...

.DISCUSSION...

UPPER RIDGE REMAINS ANCHORED OVER THE CENTRAL U.S. THIS MORNING.
ANOTHER WARM MORNING WITH TEMPERATURES RUNNING IN THE UPPER 70S TO
LOWER 80S AT 08Z.

FOR TODAY WITH DEEP MIXING TO AROUND 700 MB EXPECTED AND 850 MB
THERMAL AXIS OVER MUCH OF THE CWA WITH TEMPS 27 TO 31 DEGREES
CELSIUS TEMPERATURES WILL SOAR INTO THE LOW 100S FOR MUCH OF THE
AREA. SOME WEAK CONVERGENCE IS FORECAST OVER PORTIONS OF AREA THIS
AFTERNOON ALONG WITH HIGH THETA-E AIR AT 850 MB IN THE EASTERN
COUNTIES. AN ISOLATED THUNDERSTORM IS POSSIBLE IN THE AFTERNOON AND
GIVEN TEMPERATURE-DEWPOINT SPREADS OF 30 TO 40 DEGREES ALONG WITH
STEEP LAPSE RATES STRONG WIND GUSTS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS.

TONIGHT ANOTHER WARM NIGHT IS ANTICIPATED WITH LOWS FROM THE MID 70S
TO LOWER 80S.

ON TUESDAY A FRONTAL BOUNDARY IS FORECAST TO MOVE SOUTH ACROSS THE
PLAINS WITH THE NAM THE MORE AGGRESSIVE OF THE MODELS WHILE THE GFS
IS ON THE SLOW SIDE ALONG WITH THE GEM. THE SREF AND ECMWF SUPPORT A
MIDDLE OF THE ROAD APPROACH AND WENT WITH THIS FOR NOW. THUS BACKED
OFF ON WIND SHIFT TUESDAY AFTERNOON SAVE THE FAR NORTHWEST. THE
UPPER RIDGE WILL STILL BE IN PLACE. THERMAL AXIS WILL CONTINUE OVER
THE AREA. FORECAST SOUNDINGS SHOW MIXING TO ALMOST 850 MB. DRIER LOW
LEVEL AIR IS EXPECTED WHICH WILL AID IN THE TEMPERATURES SOARING
INTO THE 105 TO 110 DEGREE RANGE. HEAT INDICES ARE FORECAST IN THE
AFTERNOON TO RANGE FROM AROUND 105 IN THE NORTH TO 111 IN THE SOUTH.
THUS WILL CONTINUE THE EXCESSIVE HEAT WARNING.

DEPENDING ON THE PLACEMENT OF THE FRONTAL BOUNDARY ON WEDNESDAY THE
NORTHERN CONTINUES MAY GET A LITTLE REPRIEVE FROM THE EXCESSIVE HEAT
WITH SLIGHTLY COOLER NORTHWEST FLOW. BUT AFTERNOON HEAT INDEX VALUES
LOOK TO BE IN THE 100 TO 103 DEGREE RANGE THERE.

UPPER RIDGE BREAKS DOWN SOME WEDNESDAY NIGHT AND THURSDAY WHILE
FRONTAL BOUNDARY WILL LINGER IN THE AREA. IMPULSES ALONG WITH THE
LOW LEVEL JET WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA. THE
SOUTHERN TIER OF COUNTIES MAY NEED TO HAVE EXCESSIVE HEAT WARNING
EXTENDED INTO THURSDAY AFTERNOON AS HEAT INDEX VALUES MAY BE AROUND
105 AGAIN AS MODELS SUGGEST THAT WARMER AIR WILL REMAIN OVER EAST
CENTRAL KANSAS.

FOR FRIDAY THROUGH SUNDAY UPPER HIGH IS SUPPRESSED SOUTHWARD INTO
OKLAHOMA AND TEXAS WITH NORTHERN KANSAS ON THE SOUTHERN EDGE OF THE
WESTERLIES. SHORTWAVE IMPULSES ARE FORECAST TO EJECT OUT ACROSS THE
PLAINS AND SOUTHERLY LOW LEVEL JET WILL LEAD TO SCATTERED NOCTURNAL
THUNDERSTORMS. SOUTHERN COUNTIES COULD FLIRT AGAIN WITH AFTERNOON
HEAT INDICES ABOVE 100 ON FRIDAY. RAIN CHANCES WILL INCREASE OVER
THE WEEKEND WITH QUASI-ZONAL FLOW DEVELOPING.

53

&&

.AVIATION...

MODELS CONTINUE TO MAINTAIN RATHER STRONG CONSISTENCY IN
GENERATING ISOLATED CONVECTION THIS AFTERNOON IN NORTHEAST KANSAS.
THERE ARE ENOUGH INGREDIENTS IN PLACE TO SUGGEST THIS IS
POSSIBLE...BUT ITS LIKELIHOOD OF DEVELOPMENT...THEN BEING IN THE
AERODROMES...THEN BEING IMPACTING CONDITIONS IN THAT AERODROME
STILL ARE TOO LOW TO FORECAST IT AT THIS POINT. VFR CONDITIONS
WITH MAINLY SOUTHEAST WINDS WILL DOMINATE ONCE THE MVFR BR BURNS
OFF EARLY THIS MORNING AT TOP.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 1, 3:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT MON AUG 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-020930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
430 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL FROM 105 TO 112 DEGREES IN THE AFTERNOON HOURS
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL CONTINUE TO PEAK FROM 103 TO 111 DEGREES IN THE
AFTERNOON HOURS OF TUESDAY AND WEDNESDAY.

THUNDERSTORM CHANCES EXIST FOR AT LEAST PORTIONS OF THE AREA FROM
TUESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heat. Local standard time, as filed.

Heat, Republic

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Cloud

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Ottawa

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Marshall

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Clay

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Washington

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Riley

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Pottawatomie

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Nemaha

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Brown

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Jackson

When
August 1, 11:00 AM CST to August 2, 8:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Dickinson

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Geary

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Wabaunsee

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Shawnee

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Jefferson

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Morris

When
August 1, 11:00 AM CST to August 3, 11:00 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Lyon

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Osage

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Douglas

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Franklin

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Coffey

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Coffey forecast zone
Reported by
ASOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

Heat, Anderson

When
August 1, 11:00 AM CST to August 3, 8:00 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Another heat wave affected all of northeast Kansas, starting in late July and lasting through the first couple days of August. ASOS measurements from across the area indicated that heat indices between 105 and 110 were experienced across the entire area.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343082, 343084, 343087, 343089, 343090, 343093, 343095, 343098, 343108, 343110, 343112, 343118, 343123, 343128, 343131, 343136, 343138, 343139, 343142, 343143, 343147, 343151, 343153.